Additional important scenarios


Additional important scenarios


Zeshan Qureshi


Outline










Non-Opioids


Paracetamol (1 g oral QDS) is an effective pain killer, and should be prescribed regularly to every patient who has pain.



Weak Opioids


If the pain is not controlled with regular paracetamol alone, a weak opioid should be added. Options include codeine phosphate (30–60 mg up to 4 hourly oral, max 240 mg/24 hours) and dihydrocodeine (30 mg up to 4 hourly oral/SC/IM).



Strong Opioids


If pain continues despite maximum doses of non- and weak opioids, the weak opioid should be stopped and a trial of strong opioids (e.g. morphine, oxycodone, fentanyl) commenced. Morphine has serious side effects and needs to be prescribed with care.



Adjuvants


These include non-steroidal anti-inflammatory drugs (for bony metastases, liver pain), corticosteroids (for nerve compression, liver pain, raised intracranial pressure), gabapentin and amitriptyline (for neuropathic pain). The nature of the pain will determine which adjuvant is appropriate and these should be considered with any step in the analgesic ladder. It is best to discuss the use of these drugs with a senior and/or the pain team.



Prescribing Morphine



ent Morphine can be either a standard (immediate-release) form acting for around 4 hours or a modified-release form acting for between 12 and 24 hours


ent It can be administered orally, IV, IM, SC or PR


ent In most acute scenarios, the oral route is the most appropriate. If this is not available other routes such as IM, IV, SC can be considered


ent One should be aware of the dosing differences when using these different routes (see below)


ent Most patients with continuous, acute, severe pain should initially be prescribed immediate release morphine (Oramorph®/Sevredol®)


ent This takes about 20 minutes to work and acts for approximately 4 hours


ent It is difficult to know how much morphine a patient will need. Therefore, it is best to prescribe it initially as an ‘as required’ medication (e.g. morphine, 5 mg oral PRN, maximum frequency 4 hourly)


ent The dose and frequency of the morphine can be adjusted according to the pain and degree of side effects (e.g. increasing to 5 mg oral PRN, maximum frequency 2 hourly, if the patient continues to be in pain)


ent Modified release morphine (MST Continus®/Zomorph®/Morphgesic SR®) takes longer to have an effect but lasts 12 hours


ent It is prescribed twice a day, after titration with immediate release morphine has achieved adequate analgesia


ent The dose of modified release morphine is calculated by taking the total amount of immediate release morphine used in 24 hours and dividing by 2


ent ‘Break through’ immediate release morphine will also be required and is one-sixth of the total amount of immediate release morphine used in 24 hours


For example, if a patient had used 6×10 mg PRN doses of Oramorph® in 24 hours (i.e. 60 mg), 30 mg (60/2=30) of modified release morphine, such as MST, could be prescribed BD as well as Oramorph® 10 mg PRN 4 hourly (60/6=10)


It should be noted that MST should be used when Oramorph® is the PRN opioid, whereas Oxycontin® should be prescribed when Oxynorm® is the ‘break through’ opioid.




Side effects and cautions of commonly prescribed analgesics are shown in Table 10.4.


In those with renal impairment, instead of morphine or oxycodone®, consider alternatives such as alfentanil®, or fentanyl®.


For the majority of patients, the WHO analgesic ladder will provide sufficient analgesia. However, it will not be possible to control every patient’s pain with the above strategy. In these cases, discussion with your seniors and the pain team would be a useful next step.



Station 10.3: Dealing with a medication error


Mr Sanderson was admitted to the cardiology ward last night, and you are reviewing him on the ward round. You are asked to review him because he is noted to have a new rash. You find out that he is penicillin allergic, and yet was started on penicillin for a presumed chest infection. Please explain how you would go about managing the situation.



1. Ensure patient safety
Assess the patient using the ABCDE approach outlined in this book. Medication errors can potentially make patients critically unwell, so your first priority is ensuring no harm has been done


2. Verify the information
Check the prescription chart to see what medications have been prescribed and what has been given. Check for any documented allergies (a) on the drug chart, (b) in the medical notes and (c) with the patient, e.g. a wrist band, GP letter and verbally


3. Escalate to senior colleagues
Any medication errors like this need to be discussed with the consultant and the nurse in charge. It should not happen, and therefore needs to be looked into


4. Admit error to patient
The patient needs to be told early and directly that an error has been made due to a mistake made by the hospital and is the responsibility of the hospital. Emphasize that you have assessed them, and tell them if any direct harm has come of it. Emphasize as well that you take the error very seriously and that you and the hospital will thoroughly investigate why it happened. It should generally be the case that the consultant looking after the patient will want to meet with the patient and discuss what has happened as well


5. Identify why the error may have happened (root cause analysis)
There are two aspects to this. First, identify the circumstances of this specific case. Who was the doctor that prescribed the drug? In what circumstance was it prescribed? Were they working beyond their hours? Were they following direct instructions from a consultant/registrar on a ward round without double checking allergies? Had they had adequate prescribing training? Had the original drug chart been filled out correctly: was the drug allergy clearly documented? Which nursing staff gave the medication? What checks were taken to ensure the medication was safe to give?
Second, what could be done generally to reduce the likelihood of such an event happening again? This can be done by you and the team looking after the patient. In the above scenario, it became apparent that the ward did not use allergy bracelets for patients, and therefore this was changed. However, it must be escalated higher, and a critical incident form would need to be filled in to investigate this at the hospital level


6. Report the error
All hospitals have reporting systems to capture and analyze common errors so that lessons can be learned by staff, to provide a safer environment for all patients. These efforts are thwarted if the errors that occur go unreported. Most hospitals now operate a ‘no blame’ culture that encourages more frequent reporting




Medicines and Healthcare Products Regulatory Agency


The minimum information required for a Yellow Card is:



‘MM, a 60-kg, 52-year-old male, 5 foot 10 inches, has had a reported adverse reaction to sementy, 1 week after it being started. The neutrophil count significantly dropped, with other parameters remaining normal.’


Further information (though not essential) is of considerable value about:



‘He was started on sementry 30 mg orally once daily on 01/12/2014, for ischaemic heart disease, after having had a STEMI with single vessel disease, treated with percutaneous coronary intervention. The batch number of his first packet was 23839273. It was stopped on 07/12/2014, due to the low neutrophil count. No treatment was necessary. He has been on aspirin 75 mg orally once daily, bisoprolol 1.25 mg orally once daily, and ramipril 2.5 mg orally once daily since 01/12/14 for ischaemic heart disease. He has no other medical history.


On 07/12/14, he was noted to have a neutrophil count of 0.9×109/L, having had bloods done because his GP was concerned that he looked anaemic. The haemoglobin, platelet, lymphocyte, clotting, renal and liver function were all normal. Two weeks later, (after stopping sementy) on 21/12/14 the neutrophil count was 7×109/L.’



If no further information is available, it is best to say this, rather than omit anything, since that way the person reading the report will not need to follow it up.





Initial Investigations





‘Hb 77 g/L, MCV 63 fl, platelets 15×109/L, normal LFTs and coagulation screen, eGFR>60 mL/min. Your differential diagnosis is symptomatic postoperative microcytic anaemia secondary to ≈1500 mL intraoperative blood loss, with also peptic ulcer disease, haematuria and haemorrhoids as contributors. The cause of the low platelets is unclear, but it may be related to heparin.’



You arrange a blood transfusion and, after discussion with haematology, a platelet transfusion. You give furosemide cover due to the history of ischaemic heart disease. You stop heparin and aspirin since they may be causing the low platelet count, and they are also increasing the risk of bleeding directly. The next dose of bisoprolol is due in the morning so you ask the morning team to review this. As well as anaemia, hypotension (exacerbated by bisoprolol) could be contributory to the initial symptoms of light headedness and shortness of breath, especially given active bleeding.





image


Figure 10.2

Nov 18, 2017 | Posted by in PHARMACY | Comments Off on Additional important scenarios
Premium Wordpress Themes by UFO Themes
%d bloggers like this: